Alert archive / Michigan / Special Marine Warnings in 2003

Special Marine Warning 39, NWS Gaylord, MI

August 21, 2003

NWS Gaylord, MI issued this special marine warning at Aug 21, 2003, 9:25 AM EDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2003, 9:25 AM EDT (13:25 UTC)
Expired
Aug 21, 2003, 10:15 AM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 21, 3:45 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 3:45 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 AM EDT THU AUG 21 2003

.SHORT TERM...SURFACE LOW PRESSURE IS CENTERED WELL NORTH OF THE
ARROWHEAD OF MN...WITH THE ASSOCIATED COLD FRONT EXTENDING FROM THE
LOW THRU CENTRAL MN INTO ERN SD AND CENTRAL NE. SEVERAL AREAS OF
CONVECTION CONTINUE TO FIRE WELL AHEAD OF THE COLD FRONT IN RESPONSE
TO INCREASING THETA-E AND INSTABILITY. THE MOST ORGANIZED CONVECTIVE
COMPLEX HAS REACHED THE NRN SHORE OF LAKE SUPERIOR...DRIVEN BY A
RATHER VIGOROUS SHORT WAVE RIDING NE INTO CANADA. ADDITIONAL
(WEAKER) CONVECTION HAS DEVELOPED TO THE WEST ALONG THE COLD FRONT
OVER THE CANADIAN/MN BORDER. AREA OF SHOWERS AND THUNDERSTORMS THAT
DEVELOPED OVER WISCONSIN DURING THE EVENING HAS VIRTUALLY
DISSIPATED. HOWEVER...ANOTHER ROUND OF CONVECTION HAS BEGUN TO
DEVELOP OVER E CENTRAL WI IN RESPONSE TO A SHARP AXIS OF THETA-E AND
INSTABILITY (CAPES APPROACHING 2000 J/KG) POKING INTO THAT REGION.
THIS WILL LIKELY BE THE MAIN AREA OF CONVECTION THAT AFFECTS OUR CWA
DURING THE MORNING. MAIN SHORT TERM FORECAST CHALLENGE WILL BE
POPS/AREAL COVERAGE OF THE FIRST BATCH OF PRECIP THIS MORNING...AND
THEN WITH THE SECOND AREA/LINE OF SHOWERS AND THUNDERSTORMS THAT
WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT AS IT MOVES THRU
THE REGION THIS AFTERNOON/EARLY EVENING.

THIS MORNING...MOISTURE/INSTABILITY AXIS SURGES NE INTO ERN
UPR AND NW LWR MI BY 12Z...TENDING TO WEAKEN AS IT PUSHES EASTWARD
INTO THE MORE STABLE AIRMASS STILL IN PLACE ACROSS NRN MI.
THUS...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE
CONFINED TO WRN SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS IN
THIS LOCATION...BUT WILL NEED TO EXTEND LIKELY POPS INTO SW PORTIONS
OF THE CWA. PLACES EAST OF A LINE FROM ROGERS CITY TO GRAYLING TO
NEAR CAD WILL SEE CHANCE POPS DURING THE MORNING AS CONVECTION
CONTINUES TO DIMINISHES UPON ENCOUNTERING A MORE STABLE AIRMASS TO
THE EAST.

THIS AFTERNOON/EARLY EVENING...FOCUS FOR CONVECTION THEN SHIFTS BACK
TO THE WEST ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT. MODELS
HAVE BEEN FAIRLY CONSISTENT IN CURRENT AND PREVIOUS RUN IN
ADVERTISING FROPA OCCURRING FROM NW TO SE BETWEEN 18Z AND 02Z.
ELONGATED AREA OF STRONG DPVA AND 850-700 MB Q-VECTOR CONVERGENCE
JUST AHEAD OF THE FRONT WILL LEND ADDITIONAL UPPER SUPPORT FOR
CONVECTIVE DEVELOPMENT. WINDS ARE GENERALLY UNIDIRECTIONAL THRU THE
COLUMN WITH ONLY SOME WEAK SPEED SHEAR. HOWEVER...LATEST RUN OF THE
ETA DOES SUGGEST A BRIEF SHOT OF ENHANCED DIRECTIONAL AND SPEED
SHEAR IMMEDIATELY AHEAD OF THE FRONT. 500 MB WINDS INCREASE TO NEAR
50 KTS AND SHIFT TO A MORE WESTERLY COMPONENT...WHILE THE 850 MB
WINDS REMAIN SOUTHWESTERLY AT 30 KTS. A BRIEF BOUT OF VERTICAL
SHEAR...CAPES APPROACHING 3000 J/KG...STRONG 850-700 MB THETA E
RIDGING...UPPER SUPPORT AND SHARP LOW LEVEL CONVERGENCE VIA THE
FRONT MAY PROVIDE ENOUGH INGREDIENTS FOR A FEW SEVERE STORMS THIS
AFTERNOON/EARLY EVENING. WILL MAINTAIN LIKELY POPS THROUGH THIS TIME
PERIOD FOR ALL ZONES...AND HIGHLIGHT THE POTENTIAL FOR DAMAGING
WINDS AND LARGE HAIL THIS AFTERNOON AND EARLY EVENING IN THE HWO.

.LONG TERM...WX BEGINS TO SETTLE AND COOL DOWN BEHIND THE COLD FRONT
AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. MODEL
DIFFERENCES HAVE DEVELOPED FOR LATE SATURDAY NIGHT/SUNDAY. ETA IS
NOW SUGGESTING A MORE PROGRESSIVE NRN STREAM SYSTEM...PROGGED TO
ENTER THE WRN GREAT LAKES BY 06Z SUN. GFS IS HOLDING ON TO A SLOWER
SOLUTION...DELAYING THE ARRIVAL OF THIS SYSTEM INTO THE REGION UNTIL
LATE SUNDAY.

IN THE MEANTIME...LATER TONIGHT THROUGH FRIDAY...STRONG LOW LEVEL
CAA BEHIND THE FRONT WILL USHER IN SIGNIFICANTLY COOLER AND DRIER
AIR. STEEP LAPSE RATE BELOW A STRONG SUBSIDENCE INVERSION AT 800 MB
PER MODEL SOUNDINGS SUGGEST SOME DIURNAL CU/SC DEVELOPMENT DURING
THE AFTERNOON...BUT STRONG INVERSION SHOULD PRECLUDE ANY CHANCES OF
SHOWER/THUNDERSTORM DEVELOPMENT. WILL CONTINUE WITH A PARTLY SUNNY
AND DRY FORECAST FOR FRIDAY...WITH HIGHS ONLY REACHING INTO THE 70S.

SATURDAY SHOULD BE VERY SIMILAR TO FRIDAY...BUT WITH SLIGHTLY LESS
DIURNAL CU DEVELOPMENT AS INVERSION HEIGHT LOWERS AND LOW LEVEL
LAPSE RATE IS NOT AS STEEP. AS MENTIONED ABOVE...QUITE A BIT OF
UNCERTAINTY EXISTING AMONG THE MODELS WITH RESPECT TO THE TIMING OF
THE NEXT SYSTEM INTO THE WRN GREAT LAKES. HARD TO SAY WHICH IS
RIGHT...BUT WILL STICK WITH THE PREVIOUSLY ADVERTISED SLOWER
SOLUTION PROVIDED BY THE GFS. IN DOING SO...WILL NOT MAKE ANY
WHOLESALE CHANGES TO THE GOING (DRY) FORECAST. HOWEVER...WILL
MONITOR SUBSEQUENT MODELS RUNS TO SEE IF THIS MORE PROGRESSIVE
TREND CONTINUES.

THANKS TO MQT...DTX AND GRR FOR COORDINATION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EME
Hazardous weather outlook, Aug 21, 5:29 AM EDT, 3 hours 56 minutes before
MIZ008-015>036-041-042-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
529 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS
A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 7:08 AM EDTSevere Thunderstorm WarningAPXWexford37 min
Aug 21, 12:03 PM EDTSpecial Marine WarningAPX57 min
Aug 21, 2:31 PM EDTSpecial Marine WarningAPX44 min
Aug 21, 2:48 PM EDTSevere Thunderstorm WarningAPXChippewa57 min
Aug 21, 3:03 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle57 min
Aug 21, 3:46 PM EDTSevere Thunderstorm WarningAPXChippewa44 min
Aug 21, 3:48 PM EDTSevere Thunderstorm WarningAPXOscoda57 min
Aug 21, 4:00 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:09 PM EDTSevere Thunderstorm WarningAPXRoscommon36 min
Aug 21, 4:15 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle60 min
Aug 21, 4:30 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:30 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:34 PM EDTTornado WarningAPXAlpena41 min
Aug 21, 4:40 PM EDTSevere Thunderstorm WarningAPXOgemaw65 min
Aug 21, 4:49 PM EDTSevere Thunderstorm WarningAPXAlcona71 min
Aug 21, 5:12 PM EDTSpecial Marine WarningAPX33 min
Aug 21, 5:55 PM EDTSpecial Marine WarningAPX50 min
Aug 21, 5:59 PM EDTSpecial Marine WarningAPX31 min
Aug 21, 5:59 PM EDTSpecial Marine WarningAPX31 min
Aug 21, 6:00 PM EDTSevere Thunderstorm WarningAPXIosco30 min
Aug 21, 6:27 PM EDTSevere Thunderstorm WarningAPXIosco33 min
Aug 21, 6:30 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 6:30 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 7:00 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 7:00 PM EDTSpecial Marine WarningAPX30 min

Nearby

Special Marine Warnings in Michigan, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.